JOURNAL ARTICLE

[Neutrophilic dermatosis associated with propylthiouracil-induced p-ANCA (p-antineutrophil cytoplasmic antibodies)]

A Boulenger-Vazel, I Kupfer-Bessaguet, C Gouedard, R Leberre, J P Leroy, E Sonnet, O Desvignes, L Misery, B Sassolas
Annales de Dermatologie et de Vénéréologie 2005, 132 (1): 27-31
15746603

INTRODUCTION: We report on a patient who progressively developed polymorphic expressions of neutrophilic dermatosis (Sneddon-Wilkinson subcorneal pustulosis and pyoderma gangrenosum) associated with p-antineutrophil cytoplasmic antibodies (p-ANCA), while receiving propylthiouracil for hyperthyroidism. To our knowledge, such associations have never been published so far.

CASE-REPORT: A 40 year-old woman was treated with propylthiouracil for Graves'disease. After 16 months of therapy, she noted flares of pustular lesions surrounded with erythematous halo mainly localized on the trunk. The lesions became chronic, and were not improved by potent topical corticosteroids. When first seen in our department in February 2003, the eruption was typical of Sneddon-Wilkinson subcorneal pustulosis. This diagnosis was confirmed by the histological examination of a skin biopsy of a pustule. One month later, she developed an inflammatory progressively ulcerative lesion on the right ankle, typical of pyoderma gangrenosum. The diagnosis was confirmed by the histological examination of a skin biopsy taken on the evolving border of the lesion and showed polynuclear neutrophilic infiltration without vasculitis. Direct immunofluorescence was negative. The presence of serum anti-myeloperoxydase p-ANCA was known for this patient since October 2002. No IgA monoclonal gammapathy was revealed on extensive biological check-up. Systemic oral corticosteroid therapy (1 mg/kg/day) dramatically improved skin lesions with complete healing within 8 weeks.

DISCUSSION: Propylthiouracil is well known to induce the occurrence of ANCA in 20 to 64p. 100 of patients treated for Graves'disease. The mechanisms involved are badly recognized so far. Cutaneous vasculitis, glomerulonephritis and polychondritis may be clinically associated with those antibodies. Rare observations of neutrophilic dermatosis, mostly Sweet's syndrome, have been described in patients with propylthiouracil-induced ANCA. One case-report described a 44 year-old woman who developed pyoderma gangrenosum associated with propylthiouracil-induced p-ANCA. These manifestations usually appear within 2 years, as our patient. The data in the literature, allows us to report the polymorphic expressions of neutrophilic dermatosis in this patient with p-ANCA which could be related to propylthiouracil. Such association of Sneddon-Wilkinson subcorneal pustulosis and pyoderma gangrenosum with p-ANCA has never been described in this endocrinologic context so far. Furthermore we propose that neutrophilic dermatosis should be inscribed in the list of side effects induced by propylthiouracil therapy.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15746603
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"